Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 24, NWS Jackson, KY

March 18, 2002Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 18, 2002, 6:56 AM EST for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2002, 6:56 AM EST (11:56 UTC)
Expired
Mar 18, 2002, 10:00 AM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 181156
FFWJKL
KYC195-181500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
652 AM EST MON MAR 18 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY

* UNTIL 1000 AM EST

* AT 650 AM EST...THE PUBLIC REPORTED HEAVY RAIN CONTINUED ACROSS 
THE SOUTHERN MOST PARTS OF THE COUNTY. SHELBY CREEK...10 MILES SOUTH 
OF PIKEVILLE IS REPORTED TO BE OUT OF ITS BANK. OTHER CREEKS AND 
STREAMS MAY EXCEED BANKFULL CONDITIONS THIS MORNING. RADAR ESTIMATES 
OF ONE-HALF TO ONE INCH OF RAIN HAS FALLEN IN THE AREA OVER THE PAST 
FEW HOURS. 2 TO 4 INCHES OF RAIN HAS FALLEN IN THE AREA DURING THE 
PAST 24 HOURS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3732 8258 3740 8238 3757 8240

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:40 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 18, 2:40 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 AM EST MON MAR 18 2002

DUE TO NUMEROUS FLOODING PROBLEMS THIS MORNING...WILL HAVE TO BE
KIND OF BRIEF WITH THIS AFD. VERY SERIOUS FLOODING IS OCCURRING IN
THE CUMBERLAND RIVER BASIN EARLY THIS MORNING AND THE HEADWATERS OF
THE KY RIVER ARE RISING. PRIMARY FOCUS OF THIS PACKAGE WILL HAVE TO
DEAL WITH THE SHORT TERM...AND FOR HOW LONG TO CONTINUE WITH THE
FLOOD WATCH.

05Z SFC CHART SHOWING A COMPLEX PATTERN OVER THE OHIO AND TN
VALLEYS...BUT OVERALL SHOWING ONE COLD FRONTAL BNDRY WITH NUMEROUS
LOWS OVER OH/IN/IL AND DOWN INTO AR, WITH ANOTHER BNDRY OVER THE
TN/MS VALLEY INTO E TN. 00Z 8H AND 5H CHART SHOWING A VERY MOIST SW
FLOW. RADAR SHOWING THAT THE HEAVIEST RAINS THIS MORNING CONTINUE TO
FALL OVER THE SOUTHERN MOST PORTIONS OF THE CWA WITH LIGHTER RAINS
FALLING ACROSS THE REST OF THE AREA. STORM TOTAL PRECIPS SHOWING THAT
3 TO 5 INCHES OF RAIN HAS FALLEN ACROSS OUR SOUTHERN
COUNTIES...TAPERING OFF STEADILY TO THE NORTH ACROSS THE CENTRAL AND
NORTHERN PORTIONS OF THE CWA.

MODELS ARGUE THAT THE RAIN TODAY WILL TAPER OFF AS THE MORNING
PROGRESSES. THIS DIURNAL TREND HAS BEEN THE CASE THE LAST FEW DAYS
AND BASED ON RADAR MOSAICS THIS LOOKS ON TRACK. WILL GO WITH LIKELY
POPS TODAY WITH MENTION OF MAINLY THIS MORNING. THEN WE SHOULD GET
INTO A LULL (AGAIN) THIS AFTERNOON AND EARLY TONIGHT. MODELS ARE IN
GENERAL AGREEMENT THAT THE NEXT WAVE/ROUND OF RAINS WONT MOVE IN
UNTIL LATE TONIGHT...HOWEVER MODELS HAVE NOT BEEN HANDLING TIMING OF
PCPN WELL AT ALL LATELY SO I AM A LITTLE LEARY. MODELS HAVE ALSO
BEEN TOO LIGHT ON THE QPFS. DUE TO THE FACT THAT SO MUCH FLOODING IS
ONGOING AT THIS TIME...WILL CONTINUE WITH THE FLOOD WATCH UNTIL 4 PM
TODAY FOR THE SOUTHERN 1/2-2/3 OF THE CWA. WILL LET DAYSHIFT MAKE
THE CALL ON WHETHER OR NOT TO EXTEND THE WATCH INTO TONIGHT FOR THE
NEXT ROUND OF RAINS.

ETA/AVN MODELS HAVE BEEN FLIP FLOPPING A BIT ON WHERE THE HEAVIEST
RAIN AXIS WILL SET UP FOR TUE-WED. NOW THE MODELS ARE BRINGING THE
RAINS BACK MORE SO ACROSS KY AND SOUTHERN OH/IL/IN...THE CANADIAN
MODEL IS EVEN MORE PESSIMISTIC. THE EXTENDED ETA IS SIMILAR TO THE
AVN/CANADIAN. OVERALL...IT APPEARS THAT THE HEAVIEST RAIN AXIS WILL
MOVE TO THE NORTH...BUT HOW FAR NORTH IS IN QUESTION. IM GOING TO
REMAIN A LITTLE PESSIMISTIC FOR TUE AND WED AND KEEP LIKELY POPS
GOING...WHICH WILL ADD INSULT TO INJURY AS FAR AS FLOODING PROBLEMS
ARE CONCERNED. HOWEVER...IT APPEARS THAT THE AREA OF FLOOD PROBLEMS
WILL LIFT MORE NORTHWARD AND AWAY FROM THE CUMBERLAND BASIN...BUT
MORE INTO THE KY RIVER BASIN AND THE LICKING BASIN.

PCPN SHOULD END ONE WAY OR THE OTHER WED NIGHT AS THE WHOLE SYSTEM
FINALLY WINDS UP AND LIFTS OUT. NO CHANGES PLANNED AT THIS TIME FOR
THE EXTENDED ALTHOUGH IT LOOKS LIKE THE BETTER CHC FOR LIGHT PCPN
MAY BE THUR AND NOT FRIDAY AS WE HAVE IN THE ZONES NOW. THAT PCPN
WOULD BE QUITE LIGHT THOUGH AND NOT CAUSE ANYMORE FLOOD PROBLEMS.

AVN/NGM MOS SIMILAR AND LOOK CLOSE. WILL USE A BLEND WHERE
DIFFERENCES DO OCCUR.

GFE/IFPS...JUST PLAN ON TWEAKING THE DATA BASE HERE AND THERE AS
NEEDED BASED ON LATEST GUIDANCE. WILL RAISE THE POPS SOMEWHAT FOR
WED DURING THE DAY.

WORK ZONES OUT BEFORE TOO AWFUL LONG UNDER SDFOZFJKL. FURTHER
COORDINATION WELCOME.

THANKS TO SDF AND MRX FOR COORDINATION.

.JKL...FFA FOR THE ABOUT THE SOUTHERN 1/2 OF THE CWA TODAY UNTIL 4
PM.

HALL

In the hours before

Local storm report, Mar 18, 2:56 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
256 AM EST MON MAR 18 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BARBOURVILLE              KY   FLASH FLOODS
03/18/02   KNOX                           A FEW BRIDGES WASHED OUT.
                                          TRAILER WASHED DOWN HILL.
                                          HIGHWAYS 229 AND 25 CLOSED.
                                          HIGHWAY 1527 BLOCKED.
                                          REPORTED BY LAW ENFORCEMENT

1030 PM    COUNTY WIDE               KY   FLASH FLOODS
03/18/02   BELL                           MANY COUNTY ROADS UNDER
                                          WATER AND CLOSED. REPORTED
                                          BY LAW ENFORCEMENT

0830 PM    COUNTY WIDE               KY   FLASH FLOODS
03/18/02   MCCREARY                       MANY ROADS CLOSED AND
                                          UNDER WATER. NUMEROUS
                                          ROCKSLIDES. WATER OVER
                                          HIGHWAYS 92E AND 1470.
                                          REPORTED BY LAW ENFORCEMENT

1100 PM    LONDON                    KY   FLASH FLOODS
03/18/02   LAUREL                         ROAD CLOSED AT MIDDLE
                                          GROUND WAY AND COURT ROAD.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1145 PM    SOMERSET                  KY   FLASH FLOODS
03/18/02   PULASKI                        STORM DRAINS BACKED UP.
                                          WALL COLLAPSE. REPORTED BY
                                          LAW ENFORCEMENT

1045 PM    MONTICELLO                KY   FLASH FLOODS
03/18/02   WAYNE                          ROUTES KY92 AND 1009
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY LAW ENFORCEMENT

1100 PM    COUNTY WIDE               KY   FLASH FLOODS
03/18/02   WHITLEY                        MANY ROADS CLOSED AND
                                          EVACUATIONS. REPORTED BY
                                          LAW ENFORCEMENT

1130 PM    COUNTY WIDE               KY   FLASH FLOODS
03/18/02   HARLAN                         MANY EVACUATIONS AND ROADS
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY LAW ENFORCEMENT

1215 AM    STINNETT                  KY   FLASH FLOODS
03/19/02   LESLIE                         ROADS CLOSED DUE TO
                                          FLOODING. HOMES EVACUATED
                                          IN STINNETT. REPORTED BY
                                          LAW ENFORCEMENT

CEG
Local storm report, Mar 18, 2:56 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
256 AM EST MON MAR 18 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BARBOURVILLE              KY   FLASH FLOODS
03/17/02   KNOX                           A FEW BRIDGES WASHED OUT.
                                          TRAILER WASHED DOWN HILL.
                                          HIGHWAYS 229 AND 25 CLOSED.
                                          HIGHWAY 1527 BLOCKED.
                                          REPORTED BY LAW ENFORCEMENT

1030 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   BELL                           MANY COUNTY ROADS UNDER
                                          WATER AND CLOSED. REPORTED
                                          BY LAW ENFORCEMENT

0830 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   MCCREARY                       MANY ROADS CLOSED AND
                                          UNDER WATER. NUMEROUS
                                          ROCKSLIDES. WATER OVER
                                          HIGHWAYS 92E AND 1470.
                                          REPORTED BY LAW ENFORCEMENT

1100 PM    LONDON                    KY   FLASH FLOODS
03/17/02   LAUREL                         ROAD CLOSED AT MIDDLE
                                          GROUND WAY AND COURT ROAD.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1145 PM    SOMERSET                  KY   FLASH FLOODS
03/17/02   PULASKI                        STORM DRAINS BACKED UP.
                                          WALL COLLAPSE. REPORTED BY
                                          LAW ENFORCEMENT

1045 PM    MONTICELLO                KY   FLASH FLOODS
03/17/02   WAYNE                          ROUTES KY92 AND 1009
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY LAW ENFORCEMENT

1100 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   WHITLEY                        MANY ROADS CLOSED AND
                                          EVACUATIONS. REPORTED BY
                                          LAW ENFORCEMENT

1130 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   HARLAN                         MANY EVACUATIONS AND ROADS
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY LAW ENFORCEMENT

1215 AM    STINNETT                  KY   FLASH FLOODS
03/18/02   LESLIE                         ROADS CLOSED DUE TO
                                          FLOODING. HOMES EVACUATED
                                          IN STINNETT. REPORTED BY
                                          LAW ENFORCEMENT

CEG
Local storm report, Mar 18, 3:37 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
256 AM EST MON MAR 18 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BARBOURVILLE              KY   FLASH FLOODS
03/17/02   KNOX                           A FEW BRIDGES WASHED OUT.
                                          TRAILER WASHED DOWN HILL.
                                          HIGHWAYS 229 AND 25 CLOSED.
                                          HIGHWAY 1527 BLOCKED.
                                          REPORTED BY LAW ENFORCEMENT

1030 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   BELL                           MANY COUNTY ROADS UNDER
                                          WATER AND CLOSED. REPORTED
                                          BY LAW ENFORCEMENT

0830 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   MCCREARY                       MANY ROADS CLOSED AND
                                          UNDER WATER. NUMEROUS
                                          ROCKSLIDES. WATER OVER
                                          HIGHWAYS 92E AND 1470.
                                          REPORTED BY LAW ENFORCEMENT

1100 PM    LONDON                    KY   FLASH FLOODS
03/17/02   LAUREL                         ROAD CLOSED AT MIDDLE
                                          GROUND WAY AND COURT ROAD.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1145 PM    SOMERSET                  KY   FLASH FLOODS
03/17/02   PULASKI                        STORM DRAINS BACKED UP.
                                          WALL COLLAPSE. REPORTED BY
                                          LAW ENFORCEMENT

1045 PM    MONTICELLO                KY   FLASH FLOODS
03/17/02   WAYNE                          ROUTES KY92 AND 1009
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY LAW ENFORCEMENT

1100 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   WHITLEY                        MANY ROADS CLOSED AND
                                          EVACUATIONS. REPORTED BY
                                          LAW ENFORCEMENT

1130 PM    COUNTY WIDE               KY   FLASH FLOODS
03/17/02   HARLAN                         MANY EVACUATIONS AND ROADS
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY LAW ENFORCEMENT

1215 AM    STINNETT                  KY   FLASH FLOODS
03/18/02   LESLIE                         ROADS CLOSED DUE TO
                                          FLOODING. HOMES EVACUATED
                                          IN STINNETT. REPORTED BY
                                          LAW ENFORCEMENT

CEG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:26 PM ESTFlash Flood WarningJKLMcCreary, Pulaski, Wayne5 hr
Mar 17, 7:52 PM ESTFlash Flood WarningJKLWhitley4 hr
Mar 17, 8:16 PM ESTFlash Flood WarningJKLKnox4 hr
Mar 17, 8:18 PM ESTSevere Thunderstorm WarningJKLBell27 min
Mar 17, 8:20 PM ESTFlash Flood WarningJKLBell4 hr
Mar 17, 8:56 PM ESTFlash Flood WarningJKLHarlan3 hr
Mar 17, 9:02 PM ESTFlash Flood WarningJKLLaurel3 hr
Mar 17, 11:56 PM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 5 more6 hr
Mar 18, 6:00 AM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more3 hr
Mar 18, 9:03 AM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more3 hr
Mar 18, 11:14 AM ESTFlash Flood WarningJKLFloyd46 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.